Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 288, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2011, 8:16 PM MDT for Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 8:16 PM MDT (02:16 UTC)
- Expired
- Aug 19, 2011, 9:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS53 KGLD 200216
SVRGLD
COC063-200300-
/O.NEW.KGLD.SV.W.0288.110820T0216Z-110820T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 900 PM MDT
* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VONA...AND WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
VONA AND STRATTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 402 AND 428.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3951 10279 3945 10249 3916 10240 3907 10282
3923 10297
TIME...MOT...LOC 0216Z 226DEG 16KT 3925 10278
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ2 follow-up statements
174
WWUS53 KGLD 200233
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI AUG 19 2011
COC063-200300-
/O.CON.KGLD.SV.W.0288.000000T0000Z-110820T0300Z/
KIT CARSON CO-
833 PM MDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 900 PM MDT...
AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VONA...AND WAS MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
STRATTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 404 AND 428.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3910 10271 3928 10290 3951 10279 3945 10249
3916 10240
TIME...MOT...LOC 0234Z 226DEG 16KT 3931 10271
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ731
WWUS53 KGLD 200255
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT FRI AUG 19 2011
COC063-200305-
/O.EXP.KGLD.SV.W.0288.000000T0000Z-110820T0300Z/
KIT CARSON CO-
855 PM MDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY WILL
EXPIRE AT 900 PM MDT/1000 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN WILL
REMAIN POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3910 10271 3928 10290 3951 10279 3945 10249
3916 10240
TIME...MOT...LOC 0255Z 226DEG 16KT 3937 10262
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:52 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 19, 5:52 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT FRI AUG 19 2011 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI AUG 19 2011 SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION... MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS. AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR NORMAL. RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING. SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI AUG 19 2011 RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL. THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS. PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE AREA IN THE LATE AFTERNOON AND EVENING HOURS. 024 && .AVIATION... 540 PM MDT FRI AUG 19 2011 FOR THE 00Z TAFS...CURRENT RADAR ANALYSIS INDICATES THUNDERSTORM ACTIVITY ACROSS WEST CENTRAL KANSAS AND SLOWLY MOVING NORTH AND EAST. THUNDERSTORM CHANCES WILL INCREASE AT BOTH TERMINALS THROUGH 02Z...WITH BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS POSSIBLE AS THUNDERSTORMS NEAR THE TERMINALS. OVERNIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH THE REGION. FOG WILL DEVELOP AFTER MIDNIGHT AS LOW LEVEL MOISTURE INCREASES AND WINDS BECOME MORE EASTERLY. FOG WILL THEN BEGIN TO DISSIPATE BY 13-15Z AS DAYTIME MIXING RAMPS UP. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE SAT AFTERNOON AS ANOTHER SHORTWAVE TROUGH MOVES ACROSS. PMM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 19, 10:41 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT FRI AUG 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD SEVERE IS CURRENTLY NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 19, 2:45 PM MDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011
KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114
FOLTZSpecial weather statement, Aug 19, 4:15 PM MDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011
KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
3892 9991
FOLTZLocal storm report, Aug 19, 5:41 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 S HOXIE 39.33N 100.44W
08/19/2011 E0.75 INCH SHERIDAN KS STORM CHASER
ALSO HAD ESTIMATED 50 MPH WIND GUSTS. REPORT RELAYED VIA
SPOTTER NETWORK.
&&
DRSpecial weather statement, Aug 19, 6:23 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT FRI AUG 19 2011
COZ091-092-200115-
CHEYENNE COUNTY-KIT CARSON COUNTY-
623 PM MDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AROYA...MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3904 10317 3914 10303 3907 10280 3886 10276
3870 10317
TIME...MOT...LOC 0023Z 230DEG 17KT 3883 10314
FOLTZSpecial weather statement, Aug 19, 6:55 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT FRI AUG 19 2011
KSZ004-016-200130-
GRAHAM-NORTON-
755 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTON TO 7 MILES
NORTHWEST OF EDMOND TO 8 MILES NORTH OF NICODEMUS...MOVING NORTHEAST
AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3947 10004 3958 10016 3990 10012 4001 9996
4001 9963 4000 9962 3985 9962 3958 9962
3957 9959 3940 9960
TIME...MOT...LOC 0056Z 226DEG 29KT 3990 9992 3971 9990
3952 9957
FOLTZSpecial weather statement, Aug 19, 7:41 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM CDT FRI AUG 19 2011
COZ091-200215-
KIT CARSON COUNTY-
741 PM MDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF SEIBERT...MOVING NORTHEAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3935 10302 3941 10275 3925 10253 3904 10278
3904 10296
TIME...MOT...LOC 0141Z 207DEG 26KT 3912 10287
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:23 PM MDT | Special Weather Statement | GLD | Cheyenne | 52 min |
| Aug 19, 7:41 PM MDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Aug 19, 10:28 PM MDT | Special Weather Statement | GLD | Yuma | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.